Is Low Vitamin D Tied to Psoriasis Exacerbation After COVID-19 Vaccination?
Higher rates of exacerbation after COVID-19 vaccination seen for patients with psoriasis and low vitamin D levels
By Dermsquared Editorial Team | June 07, 2023
WEDNESDAY, June 7, 2023 -- For patients with psoriasis, higher rates of exacerbation after COVID-19 vaccination are seen for those with low vitamin D levels, according to a study published online May 23 in Frontiers in Medicine.
Emmanouil Karampinis, from the University of Thessaly in Larissa, Greece, and colleagues conducted a retrospective study measuring alterations in the Psoriasis Activity and Severity Index not exceeding two weeks after the first and second doses of COVID-19 vaccinations and examined whether these changes were associated with vitamin D levels. The case records of all patients with a documented flare-up after COVID-19 vaccination and those without, during one year, were reviewed.
Data were included from 40 psoriasis patients who reported vitamin D levels in the form of 25-hydroxyvitamin D within three weeks of vaccination, including 23 and 17 with and without exacerbation, respectively. The researchers found that psoriasis exacerbation after vaccination was negatively associated with summer, while there was a positive association seen for vaccination during spring with disease flare-up. Vitamin D levels were associated with exacerbation, with a mean value of 31.13 ± 6.67 ng/mL for psoriasis patients without exacerbation, which was significantly higher than the mean value of 23.43 ± 6.49 ng/mL for patients with an exacerbation.
"Higher rates of exacerbation occurred in patients with low vitamin D, while lower rates of psoriasis exacerbation were observed during summer -- a season with extent sun-exposure," the authors write.